Hepatitis B Community
Pruritis (Body Itching) reaction to hep b vaccine, please help
About This Community:

This forum is an un-mediated, patient-to-patient forum for questions and support regarding Hepatitis B. Topics in this forum include but are not limited to, Causes, Diagnosis, Family and Relationships, Living With Hepatitis B, Research Updates, Treatment, Success Stories, Support, Symptoms.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Pruritis (Body Itching) reaction to hep b vaccine, please help

6 hours after receiving a double booster of hep b vaccine from Glaxo Smith Kline I became quite ill, nausea, gastro pain issues etc. The next day this reaction faded and was replaced by generalized Pruritis (Itching). I received a double booster because my immunity titer level always would fall off with one shot. I was assured that the double shot was safe.

I had the Hep B vaccine shot in late October and started nine days ago anti histamines (Adarax) and prednisone a week ago (.50 mg per day) (Dec4) to supress what my doctors classify as an over immune response. Glaxco has been unhelpful in providing info on a possible cure/treatment and how long it may take to go away. This company admits that in 0.03 to 0.05 % of shots that this reaction can happen, but it is "very rare". They say my case sounds uncomfortable but they have reports of worst itching accompanied by severe body rashes/Hives that usually clear with 3 months or so with prednisone intervention. I do not have rashes but my skin does turn red easily when pressure is applied and it take 15-30 minutes or so to fade.

My doctors feel that with prednisone/adarax my immune system should but settle down in the next month or two and the itching should subside.

I would appreciate anyone who has had a similar reaction to share what meds brought relief/cure and how long it took this reaction to fade. For me it has been approximately 7 weeks with no end in site. Nine days on prednisone/Adarax has helped a bit but no huge improvement as of yet.

Related Discussions
11 Comments Post a Comment
Blank
Avatar_n_tn
do you have hepc as well?   i know hepc can cause the immune system to go wacky.  it did for me.    ive had bad reactions to many drugs and am also questioning having the vaccines.    i developed an itchy spot on my arm from a TB test many years ago that still  bothers me after years.  too weird.
   i realize most people are fine with them but prior reactions to things definitely has me putting off these vaccines.
   hope you get some relief soon.
Blank
Avatar_n_tn
hi,

No Hep C thankfully and i am in relatively decent HEALTH. The Pruritis is driving me crazy though, 7 weeks so far although I have only been on Prednisone and Antihistamines for 9 days. I am being told this will not be permanent but could last for months before the immune resonse I have had cools down.
Blank
Avatar_n_tn
Why did you post the same non-hep c question twice?  We only get 4-6 questions a day and this is a mostly hep-c site.  Maybe you could show some respect to a large # of very sick people.
Blank
Avatar_n_tn
i actually thought the post had been erased in error. In any event everyone has their own issues and require support/advice. This is a hepatitis site not just Hep C and the hep B vaccine has caused me a major problem and I am hoping to get some feedback on my pruritis problem.
Blank
Avatar_n_tn
Pruritis is just not iching, its a very serious side effect of a mal-functioning liver.  If your liver is that bad, you should see a doc.  Pruritis, true pruritis, takes more than a lotion, and can be so bad that the only cure is a transplant.

So, if you think your liver is so sick your developing pruritis, than your liver is starting to fail.  If its just a vaccine reaction, antihistimines would probably work.

By the way, you answered your 1st post yourself, so how could you think it didn't post?  Of course, bad memory-encephalatitis-is also a sign of a failing liver.
Blank
Avatar_n_tn
New Sojoun, thanks for a response.

Well my liver is not failing, I have had multiple tests to rule that out including, an abdominal ultrasound and the gold standard "Liver biopsy", which showed a fatty liver with 0 inflammation. I have had kidney tests, stomach scope, chest x ray and alot of bloodwork including immuno and electrophoresis blood tests, Uranalysis, hep a b c hiv, autoimmune disease testing cbc with diff, parasite testing etc all normal. I have seen a gastroenterologist, GP, Dermatologist and allergist in the last 7 weeks who have throughly examined me and have ruled out serious causes of systematic itching.

The doc's do think I have dry skin and the stress of the allergic reaction/ tests has excaserbated the pruritis. I will see a heptologist for a second opinion in February to discuss how to reduce the fat in the liver. The thing the doc's keep coming to is that this started less than 24 hours after receiving a double B booster shot and have pretty much concluded I had a strong allergic immune response to the vaccine and will never have another shot even if the titer level falls to non immune again.

Pruritis is logged with Glaxco Smith Kline as a very rare 0.03 to 0.05% side effect of the vaccine, but they have been unhelpful in providing detailed info, except to say it will eventually fade. The timing of 24 hours just seems to make sense. Anti histamines have helped a bit. I think the prednisone is also helping but more than anything alot of months for my immune system to settle down is what will probably be required.
Blank
Avatar_n_tn
Thanks Christie. I have always had elevated ast/alt levels but normal Bilirubin. i just had recent scans showing a fatty liver confirmed by a liver Biopsy showing no major damage or inflammation so the liver itself is fine. this Pruritis itching prickling reaction started within 24 hours of the hep b vaccine shot and my doctors through stomach scopes x rays a myriad of bloodwork inc hepetaitis andabout 50 other blood tests and ultrasounds have ruled out all other systamtic causes of Pruritis. It happened so fast after the shot so thats what makes sense at this point. I have even seen a dermatologtist and allergist

Since I started the prednisone and antihistamines 10 days ago I have had some but not great improvement. The fact the booster was a double shot did I am sure not help my cause.

I may see a naturopath in the new year if this doesnt clear up once the prednisone route is exhausted
Blank
Avatar_n_tn
I think you will just have to carry on as you are doing.  Vaccine responses and allergic reactions in general will eventually play themselves out.  How long IS anyones guess.

I understand you wanting answers, but you will probably have to make peace with the fact that there may not be any for you.  Go with the flow and get through one day at a time.

You are quite correct that this is a forum for ALL FORMS of hepatitis.  It is just that with so few threads available for new questions, people get protective.  And when it appeared you posted another question almost exactly like your last, it ruffled feathers.  If you want, you can post comments onto other threads.  Most everyone here reads them all and will answer you if they have something meaningful to contribute.

Good luck!

Blank
Avatar_n_tn
THe pruritis has been a bit better the last 2 days with all the prednisone and antihistamines I am taking. I have decided to see a naturopath and accupuncture person tonight. I spoke with a naturopath who indicated that this reaction is more common than reported and can take allot of time Herbs and other intervention to clear up. I am surprised nobody else has reported this side effect or has much in the way of suggestions. I wonder if any medical specialists review this site or offer their opinions?
Blank
Avatar_n_tn
I've found these comments interesting because I starting itching all over starting in July 2003.  I'm 43 and have travelled to West Africa a half dozen times during the past two years.  In the process, I've been vaccinated with just about everything you can think of, and additionally take malaria prevention medication while I'm there.

My doctor thinks I developed an allergy and prescribed Allegra, which I can take once a day if necessary.  Allegra stops the itching and I try to do without it but can't seem to get past three or four days before I'm compelled to take another 180 mg pill.

I've never been allergic to anything, so I think all those vaccinations have something to do with my itching.  My question is, when will the itching go away, if ever?
Blank
Avatar_f_tn
If a person is having a problem in her body she must seriously be cautious to it because at anytime it will  put you into a danger situation. If having a signs of pruritis one must directly seek a physician in order to stop the symptoms.
----------------------
fifa points
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis B Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Hepatitis Answerers
Avatar_m_tn
Blank
stef2011
Italy
Avatar_m_tn
Blank
StephenCastlecrag
Australia
Avatar_m_tn
Blank
Rome70
Moscow, Russia
Avatar_m_tn
Blank
makeadifferencenow
Avatar_m_tn
Blank
andrey19
Avatar_m_tn
Blank
mustthinkpositive
Australia